Connecticut, 2016

Flooding and Damaging Winds in Connecticut, August 11, 2016

August 11, 2016 · NWS BOX · 14 events in 2 counties and zones

A few afternoon showers and thunderstorms developed in the deep moisture across northern Connecticut. Several of these storms produced wind damage, flooding, and numerous lightning strikes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$136,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A few afternoon showers and thunderstorms developed in the deep moisture across northern Connecticut. Several of these storms produced wind damage, flooding, and numerous lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 11, 12:45 PM EST, 35 minutes earlier.

Area forecast discussion, Aug 11, 12:45 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
145 PM EDT THU AUG 11 2016

.SYNOPSIS...

Excessive heat and humidity will affect much of the region today,
Friday, and possibly Saturday before it turns a little cooler. A
few showers or thunderstorms are possible today and Friday, mainly
in western New England. Rounds of showers and thunderstorms with
locally heavy, much needed rainfall, are likely over the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

130 pm update...

*/ Highlights...

 - Heat Advisory for much of Southern New England
 - Heat indices of 100 to 104 degrees forecast
 - Shower / Thunderstorm activity expected over SW New England
 - Includes CT, RI, S/W MA

*/ Discussion...

First and foremost, triple H laying the smack down over a good
chunk of Southern New England. Highs warming into the 90s with
dewpoints in the low to mid 70s. Combination of the two gives you
heat indices in the mid to upper 90s into the low 100s. Seeing
some places N/E mix out with the drier air to lower dewpoints and
subsequently lower humidity, so some minor relief but still hot
enough for the continuation of heat advisories.

Secondly, shower and thunderstorm chances. Focus mainly SW New
England within better moisture per SPC Mesoanalysis. Not a lot of
upper level support. Particular focus at H925-7 Q-vector convergence
yielding a measure of forcing of the ambient environment. Combined
with diurnal heating yielding lift (the two being the trigger when
combined together enough to break a cap around H85), have higher
confidence over CT, RI, and S/W MA away from dry air contamination
in seeing wet-weather activity moving slowly S/E 10 to 15 mph
roughly. With the lack of mid to upper level support and the -10C
layer around 22 kft agl, have greater confidence of a heavy rain
impact given precipitable waters +2 inches, lower confidence on
lightning outcomes. Though can not rule out a rogue storm altering
the environment and becoming stronger as was the case yesterday
over SW CT and points S/E. Will go with heavy rain wording in the
forecast shower and thunderstorms.

Remainder of the forecast is on track.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...

Any activity should diminish this evening with loss of daytime
heating. Another warm/muggy night is in store with lows in 70s and
areas of fog, especially near the South Coast.

May have a better shot at scattered showers and storms Fri but am
not completely sold on this either. Deeper moisture is expected
to work north across more of region, and coupled with plenty of
instability, should be enough to develop showers/storms,
especially in western New England where temperatures aloft should
be a little cooler than today and presence of a weak surface
trough may provide sufficient lift. However, models may once
again be overdoing QPF since there is so much instability, so our
thinking is that coverage will be more limited than what most of
the models are indicating.

Either way, another hot and humid day is in store but it should
be just a few degrees cooler than today, so we may not need to
issue additional Heat Advisories. Highs should top out in 80s and
lower 90s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

HIGHLIGHTS...

* Heat headlines and diurnal thunderstorms are possible for Saturday

* Potential for rounds of showers and thunderstorms with heavy
  rainfall and a localized urban flood threat Sun into Mon

* Lingering front could keep shower potential around into the mid-
  week

OVERVIEW...

The 00z guidance is overall in agreement through the period with
issues at the meso scale level. Bermuda high over the Mid-Atlantic
will result in tropical moisture streaming into the region. This
anomalous moisture will interact with a stationary front over the
region which could result in the potential threat for heavy
rainfall. The specifics of exact location and timing/duration of
heavy rainfall will be determined by smaller scale details which
have a low predictability at this time. Right now appears that the
highest confidence is Sunday into Monday. The front will move just
offshore by Monday/Tuesday but with the potential for a few more
waves during the mid-week could still see a chance for precip.
Lastly with extensive precipitation and cloud cover will also result
in several days of above average min temperatures with the threat to
break records Friday night.

DETAILS...

Friday Night into Saturday...Moderate Confidence.

Any convection will begin to wane by Friday evening but moisture
plume will continue to remain over the region. Cannot rule out a few
isolated showers during the overnight hours. Temperatures overnight
will struggle to drop below 75 across urban regions. These warm
temps will make a run at record min highs.

Stationary front north of the region will have a low pressure system
ride along it on Saturday. This will keep SNE in a warm/moist
airmass. As weak shortwave approaches, could see diurnal showers and
thunderstorms develop. A few strong storms are possible as CAPE
values reach above 1000 j/kg with 20 kts of 0-6 km shear. However
lapse rates are still not impressive and with 850 mb temps
indicating 20+C, the region could be capped resulting in just an
isolated strong storm.  Regardless will keep chc pop for the region
until guidance can resolve meso-scale issues. Main threat with any
strong storm will be heavy rain.

The heat will be on for Saturday with high temps making another run
into the 90s. These type of temps combined with high humidity will
result in heat index values between 95-105F. Heat headlines may be
needed. Saturday temps are tricky as the GFS and NAM continue to
show northeast flow across the Merrimack valley including Boston.
The EC however keeps the flow more southerly, so continued with a
blend in the guidance until this spread can get resolved.

Sunday into Monday...Moderate Confidence.

Stationary front north of the region will begin to sag southward
during this period. Guidance continues to show a potent shortwave
moving in from the west. This could result in a more widespread
threat for showers and thunderstorms. Heavy rain potential seems
likely as PWAT are 3 to 4 STD above normal. Because of this
anomalous amount of moisture, could see more of a flash flooding
concern esp across urban regions. Highest confidence is during
Sunday into Sunday night. Still a lot of timing issue as the GFS
brings the front through about 12 hours faster than the EC. Because
of the difference continued with a blend in the guidance.

Temperatures will also be a bit cooler on Sunday and moreso on
Monday. However dewpoints will still be high esp across areas south
for the sagging front. Not anticipating heat headlines at this
times.

Tuesday and beyond...Low Confidence.

Appears that the front will sag south of the region by Tuesday and
lingering into Wednesday. Another wave of low pressure will move
along the front around Wednesday which could bring precip to areas
south of the Pike. Temperature and humidity levels will be more
average if the region stays north of the front.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short-term /through Friday Night/...

Today...High confidence.
SHRA/TSRA over S/W MA, CT, RI into early evening with TEMPO MVFR-
IFR conditions. IFR-LIFR lingers over the Cape and Islands, making
a return into the evening hours.

Tonight...Moderate confidence.
SHRA/TSRA activity dissipates. SW winds on the increase. Confidence
of patchy fog conditions in the sheltered areas of the CT Valley
especially wherever RA may have occurred earlier. Areas of fog and
low clouds impacting the Cape and Islands, thinking developing
during the evening period and persisting into Friday morning. Low
confidence on specifics.

Friday...Moderate confidence.
MVFR-LIFR may linger over the Cape and Islands. Attention shifts
across the interior as SHRA/TSRA are expected over Upstate NY into
N New England around midday shifting S/E into S New England into
the later-half of the day. TEMPO MVFR-IFR possible with any wx. SW
winds continue.

Friday night...Moderate confidence.
SHRA/TSRA may linger into the evening period but expect activity
to diminish around midnight. Low-end VFR conditions lingering with
the possibility of MVFR-LIFR down towards the Cape and Islands.

KBOS Terminal...Moderate confidence. Will hold SW winds throughout
and keep RA/TSRA out of the terminal.

KBDL Terminal...Moderate confidence. SCT SHRA/TSRA around the
terminal through the early evening hours.

Outlook /Friday Night through Monday/...

Moderate confidence in exact timing but high confidence that
there will be cigs and vsbys restrictions. The main issue will be
rounds of scattered showers and thunderstorms Friday night into
Monday. Also, low clouds and fog patches expected at times during
the overnight at early morning hours.

&&

.MARINE...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...High confidence.

130 pm update...no major changes to the forecast.

SCA was extended into early this afternoon on outer S coastal
waters where 5-6 ft seas will take time to subside. However,
persistent SW flow between high pressure offshore and a stalled
front over northern New England should bring seas back to 5 or 6
ft starting later tonight and lasting into Fri.

Otherwise, areas of fog will reduce visibilities to less than a
mile, especially on S coastal waters this morning and again
tonight into Fri morning.

Scattered showers will exit waters SE of Nantucket early this
morning, but additional scattered showers/storms may cross waters
south of the islands today and again Fri.

Outlook /Friday Night through Monday/...

Moderate confidence in trends with low confidence on exact timing.
Stationary front on Saturday will slowly sag southward into
Monday. Southerly wind direction will dominate but this will all
depend on where the front stalls. Wave heights will build thanks to
persist southerly flow, resulting in SCA headlines. Other
concerns for mariners will be areas of fog along with showers and
thunderstorms at times.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...Heat Advisory until 7 PM EDT this evening for CTZ002>004.
MA...Heat Advisory until 7 PM EDT this evening for MAZ003>007-
     010>019-026.
     Air Quality Alert until 11 PM EDT this evening for MAZ006-007.
RI...Heat Advisory until 7 PM EDT this evening for RIZ001>004.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for
     ANZ254>256.

&&

SYNOPSIS...Dunten/JWD
NEAR TERM...Sipprell
SHORT TERM...JWD
LONG TERM...Dunten
AVIATION...Dunten/Sipprell
MARINE...Dunten/JWD
Hazardous weather outlook, Aug 11, 3:04 AM EST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
404 AM EDT THU AUG 11 2016

MAZ002-008-009-020>024-RIZ005>008-120815-
WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
404 AM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY THROUGH SATURDAY... HOT AND VERY HUMID WEATHER EXPECTED
EACH DAY WITH HEAT INDEX VALUES OF 100 TO 105 LIKELY DURING THE
AFTERNOON/S. HEAT ADVISORIES AND/OR EXCESSIVE HEAT
WATCHES/WARNINGS WILL LIKELY BE NEEDED.

FRIDAY THROUGH MONDAY...
ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH AT LEAST
LOCALLY HEAVY RAINFALL AT TIMES. DESPITE OUR CURRENT DROUGHT,
THERE WILL BE THE RISK FOR LOCALIZED URBAN FLOODING WITH THE
HIGHEST RISK THIS WEEKEND. IN ADDITION...THERE WILL ALSO BE SOME
RISK FOR STRONG TO SEVERE THUNDERSTORMS OVER THIS PERIOD BUT
CONFIDENCE ON TIMING IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ006-007-120815-
WESTERN ESSEX MA-EASTERN ESSEX MA-
404 AM EDT THU AUG 11 2016

...AIR QUALITY ALERT IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT
THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.
   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY THROUGH SATURDAY... HOT AND VERY HUMID WEATHER EXPECTED
EACH DAY WITH HEAT INDEX VALUES OF 100 TO 105 LIKELY DURING THE
AFTERNOON/S. HEAT ADVISORIES AND/OR EXCESSIVE HEAT
WATCHES/WARNINGS WILL LIKELY BE NEEDED.

FRIDAY THROUGH MONDAY...
ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH AT LEAST
LOCALLY HEAVY RAINFALL AT TIMES. DESPITE OUR CURRENT DROUGHT,
THERE WILL BE THE RISK FOR LOCALIZED URBAN FLOODING WITH THE
HIGHEST RISK THIS WEEKEND. IN ADDITION...THERE WILL ALSO BE SOME
RISK FOR STRONG TO SEVERE THUNDERSTORMS OVER THIS PERIOD BUT
CONFIDENCE ON TIMING IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-MAZ003>005-010>019-026-RIZ001>004-120815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
404 AM EDT THU AUG 11 2016

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS
AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY THROUGH SATURDAY... HOT AND VERY HUMID WEATHER EXPECTED
EACH DAY WITH HEAT INDEX VALUES OF 100 TO 105 LIKELY DURING THE
AFTERNOON/S. HEAT ADVISORIES AND/OR EXCESSIVE HEAT
WATCHES/WARNINGS WILL LIKELY BE NEEDED.

FRIDAY THROUGH MONDAY...
ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH AT LEAST
LOCALLY HEAVY RAINFALL AT TIMES. DESPITE OUR CURRENT DROUGHT,
THERE WILL BE THE RISK FOR LOCALIZED URBAN FLOODING WITH THE
HIGHEST RISK THIS WEEKEND. IN ADDITION...THERE WILL ALSO BE SOME
RISK FOR STRONG TO SEVERE THUNDERSTORMS OVER THIS PERIOD BUT
CONFIDENCE ON TIMING IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-120815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
404 AM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Aug 11, 8:54 AM EST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
954 AM EDT THU AUG 11 2016

RIZ006-111445-
WASHINGTON RI-
954 AM EDT THU AUG 11 2016

...STRONG THUNDERSTORM MOVING INTO WASHINGTON COUNTY RHODE ISLAND...

AT 951 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER THE NEW LONDON CONNECTICUT AREA...MOVING EAST AT 35 MPH.
FREQUENT LIGHTNING AND TORRENTIAL DOWNPOURS WERE OCCURRING WITH
THESE STORMS ALONG WITH WIND GUSTS UP TO 30 MPH.  BRIEF PONDING OF
WATER CAN BE EXPECTED ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
SOUTH KINGSTOWN...WESTERLY...NARRAGANSETT...HOPKINTON...
CHARLESTOWN AND RICHMOND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. FREQUENT LIGHTNING WAS
OCCURRING. LIGHTNING CAN STRIKE FAR AWAY FROM THE STORM. GO INSIDE A
BUILDING OR VEHICLE. WAIT AT LEAST 30 MINUTES UNTIL AFTER THE STORM
HAS PASSED TO RESUME OUTDOOR ACTIVITIES.

ALSO...DO NOT ATTEMPT TO DRIVETHROUGH FLOODED ROADWAYS.

&&

LAT...LON 4133 7189 4132 7185 4134 7183 4141 7184
      4142 7180 4148 7179 4146 7144 4143 7146
      4141 7145 4136 7149 4138 7153 4137 7153
      4136 7163 4133 7171 4131 7188
TIME...MOT...LOC 1351Z 277DEG 29KT 4140 7207

FIELD
Special weather statement, Aug 11, 12:39 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
139 PM EDT THU AUG 11 2016

CTZ002-MAZ011-111845-
HARTFORD CT-EASTERN HAMPDEN MA-
139 PM EDT THU AUG 11 2016

...STRONG THUNDERSTORM IN NORTHWESTERN TOLLAND...NORTHEASTERN
HARTFORD AND SOUTH CENTRAL HAMPDEN COUNTIES...

AT 138 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHWICK...OR NEAR AGAWAM...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL ACCOMPANY THIS
STORM...ALONG WITH TORRENTIAL DOWNPOURS. LOCAL PONDING OF WATER WILL
OCCUR ON ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...ENFIELD...WESTFIELD...AGAWAM...WEST SPRINGFIELD...
SOUTH WINDSOR...LONGMEADOW...SUFFIELD...EAST LONGMEADOW...
ELLINGTON...WINDSOR LOCKS...SOMERS...GRANBY...EAST WINDSOR...
SOUTHWICK AND EAST GRANBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH
TO PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES. DO NOT
ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4211 7276 4209 7247 4204 7247 4203 7251
      4195 7249 4194 7251 4187 7252 4185 7250
      4185 7251 4186 7252 4199 7283
TIME...MOT...LOC 1738Z 288DEG 12KT 4204 7274

FIELD

The radar

The Boston radar (KBOX), 119 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

7 lightning, 5 thunderstorm wind, 2 flood. Local standard time, as filed.

Lightning, Hartford

When
August 11, 1:20 PM EST
Where
Hartford County, Enfield
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.970, -72.570

Lightning struck a shed, lighting it on fire.

Thunderstorm Wind, Hartford

When
August 11, 1:20 PM EST
Where
Hartford County, Enfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.970, -72.570

Wires were downed at the intersection of Hampton Road and Madison Avenue by thunderstorm winds.

Lightning, Tolland

When
August 11, 3:14 PM EST
Where
Tolland County, Bolton
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.770, -72.430

Lightning struck a barn at the Giglio Dairy Farm on South Road, setting it on fire. The barn was saved, though the response resulted in both South Road and Route 44 being closed.

Lightning, Tolland

When
August 11, 3:20 PM EST
Where
Tolland County, 1.12 mi E of Quarryville
Injuries
1 direct, 0 indirect
Reported by
Amateur Radio
Coordinates
41.801, -72.398

Lightning struck at Twin Hills Country Club, causing an elderly man to collapse. When first responders arrived, the man was conscious, alert, and refused transport to the hospital.

Lightning, Tolland

When
August 11, 3:30 PM EST
Where
Tolland County, 1.31 mi E of Quarryville
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.796, -72.395

Lightning struck near the house, resulting in sparks flying out of the electrical outlets. Some electrical damage was observed.

Lightning, Hartford

When
August 11, 3:40 PM EST
Where
Hartford County, Manchester
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.780, -72.520

A house on Franklin Street was struck by lightning, causing a fire.

Thunderstorm Wind, Hartford

When
August 11, 3:45 PM EST
Where
Hartford County, Manchester
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.780, -72.520

Trees and wires at the intersection of Summit Street and Route 44 were downed by thunderstorm winds.

Flood, Hartford

When
August 11, 3:57 PM EST to 5:00 PM EST
Where
Hartford County, 0.51 mi NNW of Manchester to 0.53 mi NNW of Manchester
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.787, -72.523

Route 83 (Main Street) was flooded with eight inches of water between Henry and Woodland Streets.

Thunderstorm Wind, Hartford

When
August 11, 5:10 PM EST to 5:11 PM EST
Where
Hartford County, 1.72 mi SW of Addison
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.700, -72.600

Trees and wires on Glazier Drive and Farmcliff Drive were downed by thunderstorm winds.

Lightning, Hartford

When
August 11, 5:20 PM EST
Where
Hartford County, 1.72 mi SW of Addison
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.700, -72.600

Lightning struck a house on Foote Road causing a fire in the basement.

Thunderstorm Wind, Hartford

When
August 11, 5:31 PM EST
Where
Hartford County, 1.72 mi SW of Addison
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
41.700, -72.600

Two utility poles on Strickland Street were downed by thunderstorm winds. In addition, multiple trees and wires on Johnny Cake Lane were downed.

Thunderstorm Wind, Hartford

When
August 11, 5:32 PM EST to 5:34 PM EST
Where
Hartford County, South Glastonburg
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
41.670, -72.600

Trees and wires on Russet Road, Cider Mill Road, and New London turnpike were downed by thunderstorm winds.

Flood, Hartford

When
August 11, 5:36 PM EST to 7:00 PM EST
Where
Hartford County, 1.72 mi SW of Addison to 1.66 mi SW of Addison
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.700, -72.600

Minor street flooding occurred on Route 17 and at the nearby intersection of Hubbard and Willieb Streets, manhole covers popped off due to flooding.

Lightning, Hartford

When
August 11, 5:41 PM EST
Where
Hartford County, 1.72 mi SW of Addison
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.700, -72.600

Lightning struck a house on Dug Road resulted in a fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2016Every state in 2016This day in weather historyWarnings in Connecticut, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656254, 656259, 656255, 656264, 656265, 656256, 656260, 656251, 656261, 656257, 656262, 656263, 656253, 656258.